Women who use certain painkillers are at an increased risk of persistent tinnitus, a study finds.
An American study has found that frequent use of non-steroidal anti-inflammatory drugs (NSAIDs) and frequent use of acetaminophen (also known as Paracetamol) is associated with a higher risk of incident persistent tinnitus among women. The risks tended to be greater with increasing frequency of use.
Use of aspirin
The study also found that the risk of developing persistent tinnitus was not elevated among frequent low-dose aspirin users. But among younger women, frequent moderate-dose aspirin use was associated with higher risk of persistent tinnitus.
About the study
The study included 69,455 women aged 31–48 years who did not experience tinnitus at the beginning of the study. 10,452 cases of incident persistent tinnitus were reported during the study. Participants completed questionnaires at the beginning of the study and every 2 years regarding a wide range of demographic, health, diet and lifestyle factors, including detailed information on medication use. The study did not include men.
The study, “Longitudinal Study of Analgesic Use and Risk of Incident Persistent Tinnitus”, was published in the Journal of General Internal Medicine.
Sources: https://link.springer.com/ and the Journal of General Internal Medicine